Certain anti-nausea medications used after operation could increase risk for irregular heartbeat

Certain commonly prescribed anti-nausea medications given to patients during or after an operation could increase their risk of developing an irregular heartbeat, new research has found.

Two studies published online today in BMC Medicine suggest granisetron (a serotonin 5-Ht3 receptor antagonist, also known as an anti-nausea medication) used in combination with a steroid, dexamethasone, are effective in preventing nausea or vomiting (or both) in patients following surgery. But this combination could also increase patients' arrhythmia risk, the research revealed.

Serotonin receptor antagonists are commonly used to reduce nausea and vomiting for patients during or after surgery.

"Often after being under anesthesia, patients experience nausea and vomiting - or both," said Dr. Andrea Tricco, lead author and a scientist in St. Michael's Li Ka Shing Knowledge Institute. "Evidence suggests post-operative vomiting not only decreases patient satisfaction but can be detrimental. You could pull out your stitches or experience aspiration pneumonia, prolonging your hospital stay."

"We were commissioned by Health Canada to examine which drugs are effective and safe," she said. "Our research aims to draw attention to medications that can make a difference - and those that carry risks patients and clinicians should be mindful of."

In 2011, Health Canada pulled dolasetron mesylate (more commonly known as Anzemet) from the market because it could cause a deadly and irregular heart rhythm. Dr. Tricco's results do not suggest that dolasetron increased the risk of arrhythmia in adults. The study turned up inconclusive findings related to the drug's effect on children, due to lack of data.

The safest serotonin receptor antagonists with respect to arrhythmia were ondansetron plus dexamethasone, and dolasetron for patients of all ages, and ondansetron plus dexamethasone for children, the study found.

Dr. Tricco, who has a PhD in population health, is also an associate professor in the Dalla Lana School of Public Health at the University of Toronto.

Source:

St. Michael's Hospital

Advertisement

Comments

The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News-Medical.Net.
Post a new comment
Post
You might also like... ×
Acid-sensing receptor may have significant relevance to physiological response in panic disorder